Alert archive / Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 11, NWS Blacksburg, VA

March 16, 20255 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 16, 2025, 4:17 PM EDT for 5 counties in Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2025, 4:17 PM EDT (20:17 UTC)
Expired
Mar 16, 2025, 4:38 PM EDT
In force
21 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Radford, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
866 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:18 PM EDT, 59 minutes earlier.

Area forecast discussion, Mar 16, 3:18 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
318 PM EDT Sun Mar 16 2025

.SYNOPSIS...
A cold front crossing the region will introduce cooler air
tonight and Monday. Lingering clouds and showers are possible
overnight, then clearing for Monday. High pressure will bring
fair weather for Tuesday and Wednesday with a return of above
normal temperatures for midweek.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM EDT Sunday...

Key Messages:

1) Severe weather threat lingers until sunset...main threat
damaging winds and small hail.

2) Winds gradually diminish.

Special 18Z balloon release conducted this afternoon indicated
high shear but weak instability. Capping inversion near 500 mb
with pronounced dry air above 5630 meters suggests cloud tops
limited to a depth of no more than about 17000 feet. This
shallow cloud depth will limit severe potential, although can't
rule out some small hail and isolated strong wind gusts until
sunset. After sundown, any available CAPE should wane quickly.

Overall, we dodged a bullet with respect to severe thunderstorms.
Never the less, the gradient wind and mix down of some of the
low level jet resulted in non-thunderstorm wind gusts in the 40
to 55 mph range and resulted in fairly widespread power outages
due to scattered downed tree and powerlines. Just before noon,
AEP reported close to 20K customers without power, a number that
has been improving with time. The wind advisory has expired,
the over all magnitude of the wind gusts trending down.

In spite of the downward trend, gusty conditions can be expected
through the overnight. The passage of a cold front early
tonight will bring gusty northwest winds and falling
temperatures. By daybreak Monday, temperatures should have
returned to something closer to the seasonal norm with lows
ranging from the 30s mountains to the mid 40s piedmont. Any
lingering moisture should transition to some snow flurries for
the highest elevations, but not expecting much chance for
anything measurable.

Monday looks dry. Expecting some morning cloudiness in the
mountains, otherwise looking at fair but seasonally cool
weather as High pressure builds into the area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM EDT Sunday...

Key Message:

1) Warmth returns for mid-week

High pressure and ridging will define the atmospheric setup for
mid-week. Monday night will be the coolest of this period, as
we see a trough and front exit the area off into the Atlantic.
Most of the forecast area will drop to freezing or below.
However, underneath clear skies and southwesterly flow through
the next two days, temperatures will quickly rebound back above
normal. Expect highs in 60s and 70s Tuesday and Wednesday, with
the Piedmont reaching into the upper 70s Wednesday afternoon.
Outside of the warming temperatures, weather conditions will be
rather unremarkable for the first half of the week.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...

Key Messages:

1) Thursday light showers and windy conditions

2) Cool down into the weekend

The next front to impact our area will come on Thursday, but will be
rather weak. Precipitation will begin as rain showers, before
changing over to a few mountain snow showers Thursday night as
colder air moves in. The snow will mostly be confined to upslope
areas on the western side of mountains. Winds will pick up behind
the front, with gusty conditions likely along ridgetops through
Friday morning. Temperatures will fall back close to normal for
Friday and Saturday. For Sunday there is uncertainty in the guidance
regarding another front and trough entering the area or staying to
our north. As we get closer to next weekend, the first goal will be
to nail down the trajectory of this system.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 300 PM EDT Sunday...

Unfavorable flying conditions from gusty winds and variable cigs
this evening and tonight...then improving for Monday.

Scattered showers with embedded thunderstorms are possible until
sunset, then diminish overnight. Clouds will linger across the
mountains with potential for MVFR cigs west of the Blue Ridge.
Winds will remain gusty...with surface gusts of 15 to 30 kts.
Wind direction will switch from south to southwest this evening,
then northwest after midnight.

.EXTENDED AVIATION OUTLOOK...

Gusty west/northwest winds and sub-VFR cigs possible in the
mountains late through Monday morning then VFR and diminishing
winds Monday afternoon. Expecting VFR Tuesday and Wednesday.
Another system could bring sub-VFR conditions by Thursday with
showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PM
Hazardous weather outlook, Mar 16, 2:50 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
250 PM EDT Sun Mar 16 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-171900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
250 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible today, especially this afternoon.
An isolated tornado cannot be ruled out, and hail may also be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

In the hours before

Local storm report, Mar 16, 3:34 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
334 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     Non-Tstm Wnd Dmg 1 N Chatham             36.83N 79.40W
03/16/2025                   Pittsylvania       VA   911 Call Center

            Multiple reports of trees down across roads
            in Pittsylvania County.

&&

CDG
Local storm report, Mar 16, 3:38 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
338 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Non-Tstm Wnd Dmg 1 NE Lewisburg          37.80N 80.44W
03/16/2025                   Greenbrier         WV   911 Call Center

            Multiple reports of downed trees throughout
            Greenbrier County.

&&

CDG
Special weather statement, Mar 16, 3:43 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Sun Mar 16 2025

VAZ011-013-014-018-WVZ044-162015-
Giles VA-Pulaski VA-Montgomery VA-Craig VA-Monroe WV-
343 PM EDT Sun Mar 16 2025

...STRONG THUNDERSTORMS WILL IMPACT
CENTRAL PULASKI...EASTERN GILES...CRAIG...NORTHERN MONTGOMERY AND
SOUTHEASTERN MONROE COUNTIES AND THE CITY OF RADFORD THROUGH 415 PM
EDT...

At 343 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Lake to Claytor Lake State Park.
Movement was northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Dublin...
Pembroke...
and Newport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 8024 3740 8011 3738 8015 3738 8020
      3734 8026 3729 8024 3696 8075 3732 8069
      3765 8027
TIME...MOT...LOC 1943Z 219DEG 63KT 3732 8058 3707 8066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Local storm report, Mar 16, 3:57 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
357 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Non-Tstm Wnd Dmg Boone                   36.21N 81.67W
03/16/2025                   Watauga            NC   Public

            Roof damage to local business in Boone.

&&

CDG
Special weather statement, Mar 16, 3:59 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sun Mar 16 2025

VAZ019-WVZ044-507-162015-
Alleghany VA-Eastern Greenbrier WV-Monroe WV-
359 PM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...SOUTH
CENTRAL GREENBRIER AND NORTHEASTERN MONROE COUNTIES IN SOUTHEASTERN
WEST VIRGINIA THROUGH 415 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gap Mills, or near Union, moving northeast at 65 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alleghany...
White Sulphur Springs...
Laurel Branch...
Glace...
Sweet Springs...
Hollywood...
and Roaring Mountain Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3775 8005 3757 8030 3757 8033 3756 8032
      3747 8045 3753 8055 3785 8036
TIME...MOT...LOC 1959Z 210DEG 57KT 3757 8043

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB
Special weather statement, Mar 16, 4:08 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT Sun Mar 16 2025

VAZ011>014-162045-
Giles VA-Pulaski VA-Wythe VA-Montgomery VA-
408 PM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...SOUTH CENTRAL GILES...NORTHEASTERN WYTHE AND SOUTHWESTERN
MONTGOMERY COUNTIES AND THE CITY OF RADFORD THROUGH 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Chiswell, or near Max Meadows, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Radford...
Pulaski...
Dublin...
Max Meadows...
Poplar Hill...
Allisonia...
and Claytor Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3707 8094 3707 8091 3709 8092 3712 8090
      3715 8086 3716 8087 3733 8075 3712 8042
      3683 8092 3683 8095 3693 8104
TIME...MOT...LOC 2008Z 223DEG 41KT 3693 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:32 AM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Wythe, City of Galax3 hr
Mar 16, 11:51 AM EDTSpecial Weather StatementRNKTazewell39 min
Mar 16, 11:57 AM EDTSpecial Weather StatementRNKBuckingham33 min
Mar 16, 12:41 PM EDTSpecial Weather StatementRNKBland64 min
Mar 16, 1:43 PM EDTSpecial Weather StatementRNKBland, Giles, Grayson, Smyth, Wythe77 min
Mar 16, 3:06 PM EDTSpecial Weather StatementRNKCraig24 min
Mar 16, 3:33 PM EDTSpecial Weather StatementRNKBath27 min
Mar 16, 3:43 PM EDTSpecial Weather StatementRNKCraig, Pulaski, City of Radford32 min
Mar 16, 3:59 PM EDTSpecial Weather StatementRNKCraig16 min
Mar 16, 4:08 PM EDTSpecial Weather StatementRNKPulaski, City of Radford37 min
Mar 16, 4:32 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe58 min
Mar 16, 5:06 PM EDTAreal Flood AdvisoryRNKBland, Giles, Grayson, Pulaski, Smyth, Wythe3 hr
Mar 16, 5:07 PM EDTSpecial Weather StatementRNKGiles23 min
Mar 16, 5:14 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski46 min
Mar 16, 5:48 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington27 min
Mar 16, 6:28 PM EDTSpecial Weather StatementRNKHenry, Patrick32 min
Mar 16, 6:37 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Botetourt, Craig, Giles, Montgomery and 3 more3 hr
Mar 16, 6:51 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville24 min
Mar 16, 7:18 PM EDTSpecial Weather StatementRNKPittsylvania27 min
Mar 16, 7:46 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington29 min
Mar 16, 7:51 PM EDTSevere Thunderstorm WarningRNKBedford, Henry, Pittsylvania, City of Danville54 min
Mar 16, 8:05 AM EDTSpecial Weather StatementRNKWilkes25 min
Mar 16, 12:06 PM EDTSevere Thunderstorm Warning Considerable damage threatRNKGreenbrier, Mercer, Monroe, Summers54 min
Mar 16, 1:07 PM EDTSpecial Weather StatementRNKGreenbrier, Monroe, Summers68 min
Mar 16, 2:16 PM EDTSpecial Weather StatementRNKGreenbrier, Monroe74 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.